Missouri, 2014

Damaging Winds in Missouri, November 23, 2014

November 23, 2014 · NWS SGF · 2 events in 1 county or zone

An isolated storm produced a couple of severe wind gusts at Pierce City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated storm produced a couple of severe wind gusts at Pierce City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 23, 2:43 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 23, 2:43 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CST Sun Nov 23 2014

...Turning Windy and Colder Tonight and Tomorrow...

.SHORT TERM...(This Evening through Monday)
Issued at 221 PM CST SUN NOV 23 2014

A surface low pressure was currently near Tulsa and slowly
deepening. A strong cold front was currently moving southeast
stretching from near Kansas City to Ponca. This front will move
quickly through the area this evening. The surface low pressure
will move northeastward across the Missouri Ozarks tonight.

Additional showers will be likely tonight and maybe a rumble of
thunder this evening with some elevated instability. No severe
weather is expected. Additional rainfall for tonight will be
between a tenth and a quarter of an inch possible with the higher
amounts near central Missouri.

Models still indicate that maybe just enough cold air in the mid
levels may allow some of the rain showers to mix with or briefly
change over to wet snow. Surface temperatures will be above
freezing in the middle to upper 30s and ground temperatures are warm in
the 40s. The best potential to see a little rain/snow mix will be
along and north of I-44 late tonight before the precip exits the
area. The could be a brief light dusting of wet snow on grassy
areas along and north of Highway 54 across central Missouri. But
again...no impacts are expected from the wet snow.

Winds will be very gusty tonight and tomorrow. Winds will be
sustained 20 to 25 mph with wind gusts up to 40 mph likely tonight
and tomorrow. This will be just shy of wind advisory criteria but
something to keep an eye on. Much colder weather returns for
Monday with clouds slowly trying to clear out and highs in the 40s.

.LONG TERM...(Monday Night through Sunday)
Issued at 221 PM CST SUN NOV 23 2014

A sharp trough across the Great Lakes Region into the south
central portion of the U.S. will keep the weather pattern below
average for the early part of this week. There will be a gradual
moderation of temperatures by the middle of the week. Another
shortwave moves across the Midwest on Wednesday and bring another
dry cold front and reinforce the cool and dry weather pattern.
Travelers will have fair weather for traveling on Wednesday.
Thanksgiving will be sunny and seasonable cool. The upper level
pattern flattens by the end of the week and weekend. This will
bring a moderation of temperatures with temperatures closer to
seasonable averages and no precip in the forecast at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1134 AM CST SUN NOV 23 2014

Yet another complex and challenging forecast for area aerodromes.
Brunt of rainfall has shifted east of the aerodromes this morning
and for much of the afternoon, IFR stratus will lift to MVFR with
patchy drizzle around. Later this afternoon, the cold front to our
northwest will move into the region and increase rain chances from
northwest to southeast across the area. Still cannot rule out a
rumble or two of thunder from 21z to 03z along the front. Cold
front will arrive this evening at all TAF sites and winds will
abruptly shift to the west/northwest. Wind speeds and gusts will
be strong this evening and this will be something to monitor
closely. Rain will exit to the northeast after midnight. There
remains a brief window of opportunity for rain to mix with or
change over to snow. With temperatures in the mid 30s, impacts are
not expected. Stratus (IFR to low end MVFR) will linger into
Monday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Gagan
Hazardous weather outlook, Nov 23, 4:07 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CST SUN NOV 23 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
407 PM CST SUN NOV 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED SNOW RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
  EVENING AS A COLD FRONT SURGES ACROSS THE OZARKS. SCATTERED
  THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY SOUTHWEST MISSOURI
  THIS EVENING WITH ISOLATED ELSEWHERE. NO SEVERE STORMS ARE
  EXPECTED.

  WIND GUSTS UP TO 40 MPH FROM THE NORTHWEST CAN NOT BE RULED OUT
  OVERNIGHT TONIGHT BEHIND A COLD FRONT.

  RAIN MAY MIX WITH OR BRIEFLY CHANGE OVER TO LIGHT SNOW LATE
  TONIGHT NORTH OF I-44...MAINLY FOR AREAS OF WEST CENTRAL AND
  CENTRAL MISSOURI. TEMPERATURES ARE EXPECTED TO BE ABOVE
  FREEZING AND ONLY A LIGHT DUSTING OF SNOW MAY BE POSSIBLE ON
  GRASSY AREAS FOR AREAS ALONG AND NORTH OF HIGHWAY 54.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Nov 23, 5:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
506 PM CST SUN NOV 23 2014

MOZ101-102-232330-
BARRY MO-MCDONALD MO-
506 PM CST SUN NOV 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD AND WESTERN
BARRY COUNTIES UNTIL 530 PM CST...

AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF POWELL...OR 14 MILES
SOUTHWEST OF CASSVILLE...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUTTERFIELD...CASSVILLE...EXETER...
POWELL...PURDY...RIDGLEY...ROCKY COMFORT...SELIGMAN...WASHBURN...
WAYNE AND WHEATON.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE ROARING
RIVER STATE PARK.

PEOPLE IN EASTERN MCDONALD AND WESTERN BARRY COUNTIES...INCLUDING
WASHBURN...EXETER...CASSVILLE AND ROARING RIVER STATE PARK...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3649 9422 3669 9422 3675 9411 3675 9407
      3678 9407 3687 9390 3649 9377
TIME...MOT...LOC 2307Z 260DEG 27KT 3660 9406

BOXELL

The radar

The Springfield radar (KSGF), 62 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
November 23, 5:30 PM CST
Where
Lawrence County, Pierce City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.950, -94.000

A tree was reported blown down along Highway 97 just north of Pierce City.

Thunderstorm Wind, Lawrence

When
November 23, 5:32 PM CST
Where
Lawrence County, Pierce City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.950, -94.000

A local business reported at least 60 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544454, 544455.